Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 59, NWS Salt Lake City, UT

August 26, 2023Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 26, 2023, 2:02 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2023, 2:02 PM MDT (20:02 UTC)
Expired
Aug 26, 2023, 5:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 128 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

475 
WGUS55 KSLC 262002
FFWSLC
UTC017-262300-
/O.NEW.KSLC.FF.W.0059.230826T2002Z-230826T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
202 PM MDT Sat Aug 26 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South Central Garfield County in southern Utah...

* Until 500 PM MDT.

* At 202 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across Harris Wash. This is expected to produce flash 
  flooding across Hole-in-the-Rock Road near Harris Wash. Up to 1 
  inch of rain has fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           normally dry washes, and slot canyons.

* Some locations that will experience flash flooding include...
  mainly rural areas of South Central Garfield County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3776 11155 3771 11140 3767 11123 3762 11120
      3761 11138 3771 11162

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JAC
2 follow-up statements
447 
WGUS75 KSLC 262152
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
352 PM MDT Sat Aug 26 2023

UTC017-262300-
/O.CON.KSLC.FF.W.0059.000000T0000Z-230826T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
352 PM MDT Sat Aug 26 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS 
AFTERNOON FOR SOUTH CENTRAL GARFIELD COUNTY...

At 352 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across Harris Wash. This is expected to produce flash flooding 
across Hole-in-the-Rock Road near Harris Wash. Up to 1.5 inches of 
rain has fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         normally dry washes, and slot canyons.

Some locations that will experience flash flooding include...
  mainly rural areas of South Central Garfield County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3776 11155 3771 11140 3767 11123 3762 11120
      3761 11138 3771 11162

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JAC
598 
WGUS75 KSLC 262252
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
452 PM MDT Sat Aug 26 2023

UTC017-262302-
/O.EXP.KSLC.FF.W.0059.000000T0000Z-230826T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
452 PM MDT Sat Aug 26 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MDT THIS AFTERNOON FOR 
SOUTH CENTRAL GARFIELD COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3776 11155 3771 11140 3767 11123 3762 11120
      3761 11138 3771 11162

$$

JAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:18 AM MDT, 11 hours 44 minutes earlier.

Area forecast discussion, Aug 26, 2:18 AM MDT, 11 hours 44 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
218 AM MDT Sat Aug 26 2023

.SYNOPSIS...A warming and drying trend is expected Saturday into
early next week, with the potential for another monsoon surge
later in the week.

&&

.SHORT TERM (Through 12Z Monday)...Another quiet overnight period,
after a day with several flash flood warnings. Early morning upper
air and satellite analysis indicates gradually rising heights as
high pressure builds into the area. Mesoanalysis indicates
precipitable water values have fallen to 0.80-1.00" across the
state. These values are closer to the 90th percentile or lower,
rather than the near climatological maxes several days ago.

HREF ensemble mean SBCAPE values are expected to range from around
250 to perhaps 750 J/kg across eastern and southern Utah this
afternoon. Deep layer shear in this area is around 5-10 kts, with
storm motions favoring an east to northeast trajectory. While not
the most conducive parameters for long-lived convection, expect
another day of a conditional threat of flash flooding. Given
the storm motion is more east to northeast today as the upper
level ridge shifts eastward, the main threat of flash flooding is
expected across Capitol Reef National Park and the San Rafael
Swell. Typically, storms moving in this direction aren't as high a
threat of flooding for the Grand Staircase, however, given light
flow, it is possible cold pools may push storms down drainage in
the Staircase.

Across far northwestern and western Utah, a slightly different
regime is in place. Expect SBCAPE values to average around 500
J/kg, but deep layer shear is a bit higher in this area, on the
order of 20-25kts. With a relatively well mixed, deep subcloud
environment in place, expect any thunderstorms may bring the
threat of strong and gusty microburst winds in this area.

Sunday looks quite a bit quieter, with convection restricted to
near the Utah/Idaho/Wyoming border area and perhaps associated
with higher terrain. With a drier airmass in place, the flash
flood threat will be considerably lower than the last few days for
most locations, with a possible rating in the flash flood
potential product for Capitol Reef and the Swell.

.LONG TERM (After 12Z Monday)...The beginning of the week will
see dry conditions with warming temperatures as a ridge sits over
the CWA and west to northwest flow will be situated aloft.
Temperatures for Monday and Tuesday will run 5F to 10F above
normal. This means most valley locations will see highs in the mid
to upper 90s and areas near lower Washington County and Zion NP
will see highs in the low 100s.

During this time, a low pressure system will be stalled off the
PacNW coast. This will move inland starting on Tuesday. As this
low moves inland, Wednesday becomes a transition day as this low
moves by to the north and moves the ridge. This low will bring
cooler temperatures with it as temperatures will go back to near
normal for the middle of the week.

By Thursday, there is good agreement amongst ensemble members
that after the low moves by, a trough develops off the California
coast and the ridge sets up to the east. The CWA will then see
enhanced southwesterly flow through the end of the week. This flow
direction will bring back monsoonal moisture as PWAT values
increase to be between 0.7" and 1.0" across the CWA. With this
moisture and increased southwesterly flow, afternoon showers and
thunderstorms will be possible through the latter part of the
extended period. Temperatures towards end of the week could be as
low as 5F to 7F below normal.

&&

.AVIATION...KSLC...Southeast winds expected through the overnight
period. Northwest wind shift is expected between 18Z and 20Z.
There is a low chance (15%) that showers or thunderstorms could
impact the area during the afternoon. With these storms, winds
could become gusty and erratic and there could be brief reductions
in visibility. VFR conditions expected to prevail.

.REST OF UTAH AND SOUTHWEST WYOMING...Isolated showers and
thunderstorms are possible for much of Utah and southwest Wyoming,
with the greatest chance being in eastern Utah. With these storms
winds could become gusty and erratic and there could be brief
reductions in visibility. VFR conditions and predominantly diurnal
winds expected for the TAF period.

&&

.FIRE WEATHER...While deep moisture continues to decrease across the
region, sufficient moisture remains in place for another round of
slow moving thunderstorms across mainly portions of eastern and
southern Utah. A few thunderstorms with strong gusty winds are
possible near the Utah/Idaho/Nevada borders in northwestern Utah.

High pressure will build into the area through the weekend and
remain in place through early to mid-week next week. This will
bring increasingly dry conditions, with valley minimum humidities
falling to near 15-25% by Sunday, gradually lowering to 10-15% by
Tuesday. As a result of this dry airmass, overnight recoveries
will worsen through at least midweek.

Guidance continues to indicate the next monsoon surge will begin
Thursday, with overnight humidities increasing as early as
Wednesday night.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Cecava

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Aug 26, 1:55 PM MDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
155 PM MDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     Flash Flood      7 WNW Huntington        39.38N 111.08W
08/26/2023                   Emery              UT   Utility Company

            Report of debris with mud in Huntington
            Creek resulting from flow from the Trail
            Mountain Burn Scar.

&&

ND

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 12:20 PM MDTFlash Flood Warning Considerable damage threatSLCEmery3 hr
Aug 26, 1:18 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Aug 26, 3:15 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Aug 26, 3:39 PM MDTFlash Flood Warning Considerable damage threatSLCDuchesne3 hr

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.